Alabama, 2010

Flash Flood and Damaging Wind in Alabama, August 6, 2010

August 6, 2010 · NWS BMX · 2 events in 2 counties and zones

Late afternoon, slow moving thunderstorms developed as the result of very high instability initiated by afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Late afternoon, slow moving thunderstorms developed as the result of very high instability initiated by afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 2:33 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 6, 2:33 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT FRI AUG 6 2010

.SHORT TERM....TONIGHT THROUGH MONDAY.

A WEAK AND DIFFUSE SURFACE FRONT EXTENDS ACROSS NORTH ALABAMA THIS
AFTERNOON. IT TOOK AWHILE TO GET STORMS GOING THIS AFTERNOON...
BUT THE LID ON THE PRESSURE COOKER FINALLY LIFTED AND THE STORMS
DEVELOP RAPIDLY FOR AREAS ALONG AND EAST OF I-65. MOST OF THE
CONVECTION IS ASSOCIATED WITH THE TAIL END OF THE SHORT WAVE TROF
CURRENTLY MOVING INTO THE CAROLINAS. WITH TEMPERATURES IN THE MID
90S IN MANY LOCATIONS...THE STORMS SHOULD CONTINUE TO DEVELOP
THROUGH THE EVENING HOURS...FINALLY DISSIPATING TOWARDS 9 PM. BEST
CHANCE OF STORMS THRU 9 PM WILL BE EAST OF A LINE FROM
HAMILTON...TO CLANTON...TO AUBURN...A FEW POSSIBLY SEVERE.

THE SURFACE BOUNDARY WILL MOVE SOUTH OF I-20 BY SUNRISE SATURDAY.
HIGHEST RAIN CHANCES ON SATURDAY WILL BE SOUTH OF SURFACE BOUNDARY...
WITH DEVELOPMENT IN THE AFTERNOON MUCH LIKE TODAY. BY SUNDAY THE
THE MAIN UPPER TROF OVER THE EASTERN UNITED STATES WILL PUSH OUT
INTO THE ATLANTIC WITH THE REMNANTS OF THE SURFACE BOUNDARY PUSHING
A LITTLE FARTHER SOUTHWARD INTO ALABAMA. DEEPER MOISTURE WILL ALSO GET
SHOVED SOUTHWARD AS RIDGE BUILDS TO THE NORTH OF AREA.  THIS WILL
KEEP RAIN CHANCES MAINLY CONFINED TO SOUTHERN COUNTIES WITH FRONT
LINGERING NEAR MONTGOMERY. TEMPERATURES WILL ALSO BE ON THE INCREASE
SUNDAY AND MONDAY WITH HIGHS BACK UP INTO UPPER 90S TO NEAR 100
ACROSS AREAS NORTH OF I-20.

.LONG TERM...TUESDAY THROUGH FRIDAY.

THE UPPER RIDGE AND HOT TEMPERATURES WILL CONTINUE INTO TUESDAY
BUT THERE IS AN EASTERLY WAVE THAT WILL BRING SOME RELIEF BY
MID WEEK. BOTH THE GFS AND ECMWF MODELS INDICATE AN EASTERLY WAVE
WILL MOVE ALONG THE CENTRAL GULF COAST WEDNESDAY AND THURSDAY AND
BREAK DOWN THE UPPER RIDGE. THIS WILL BRING INCREASING CHANCES OF
RAIN AND COOLER TEMPERATURES WEDNESDAY THRU FRIDAY.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

DIFFUSE FRONTAL BOUNDARY APPEARS TO BE NEAR ALABAMA-TENNESSEE LINE
AND SINKING SLOWLY SOUTH. LOOK FOR THIS...IN COMBINATION WITH UPPER
LEVEL TROUGH MOVING ACROSS EASTERN TENNESSEE...TO PROVIDE ENOUGH
WEAK FORCING TO AID IN SCATTERED TO NUMEROUS TSRA DEVELOPMENT THIS
AFTERNOON INTO THE EVENING. HARD TO TIME WHEN AND WHERE TSRA
DEVELOPMENT WILL OCCUR BUT EXPECT MOST OF IT TO BE IN THE 19Z TO 02Z
TIME FRAME SO WILL USE TEMPO GROUPS TO INDICATE EXPECTED BEST WINDOW
OF OPPORTUNITY FOR DEVELOPMENT. TSRA SHOULD DIMINISH AFTER 02Z AS WE
LOSE DAYTIME HEATING. WILL LIKELY SEE AT LEAST SOME PATCHY IFR TO
MVFR CONDITIONS IN FOG/LOW CLOUDS AFTER 09Z...ESPECIALLY IN AREAS
RECEIVING HEAVIER RAINFALL.  WHATEVER FORMS SHOULD LIFT BY 15Z WITH
SCATTERED CUMULUS ONCE AGAIN DEVELOPING AFTER THAT TIME.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  97  69  98  69 /  30  20  10  10  10
ANNISTON    71  97  71  98  72 /  40  30  20  20  10
BIRMINGHAM  73  95  72  98  76 /  40  30  20  20  10
TUSCALOOSA  74  98  73  97  75 /  40  40  20  30  20
CALERA      73  97  73  98  75 /  40  40  20  30  10
AUBURN      73  93  74  95  74 /  50  40  30  30  20
MONTGOMERY  75  96  74  97  76 /  50  50  30  30  20
TROY        72  95  74  95  75 /  40  60  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Aug 6, 2:43 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT FRI AUG 6 2010

ALZ011>015-017>050-070200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
343 PM CDT FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 9 PM. THE MAIN
SEVERE THREAT WILL BE EAST OF INTERSTATE 65 AND NORTH OF I-85...WHILE
STRONG STORMS WILL BE POSSIBLE ALONG AND WEST OF INTERSTATE 65. THE
MAIN SEVERE THREAT WILL BE DAMAGING WINDS.  ANY STORM HAS THE
POTENTIAL FOR HEAVY DOWNPOURS AND LOCALIZED FLOODING.

TEMPERATURES WILL BE SLIGHTLY COOLER THIS AFTERNOON...BUT STILL
HOT...SO A HEAT ADVISORY REMAINS IN EFFECT THROUGH 7 PM. HEAT
INDICES WILL BE IN THE 100 TO 105 DEGREE RANGE IN MANY LOCATIONS.
THE WARMEST LOCATIONS WILL BE SOUTH OF A LINE FROM TUSCALOOSA TO
AUBURN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG STORMS WILL BE POSSIBLE ON SATURDAY AFTERNOON AS FRONT
SHIFTS SOUTHWARD THROUGH THE AREA. THE MAIN THREAT AREA WILL BE
SOUTH OF I-20 WITH WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY
RAINFALL.

TEMPERATURES ARE EXPECTED TO WARM BACK UP AGAIN BY SUNDAY AS HIGH
PRESSURE BUILDS BACK INTO THE AREA. PORTIONS OF CENTRAL ALABAMA WILL
SEE HEAT INDICES BETWEEN 105 TO 110 DEGREES FROM SUNDAY THROUGH
WEDNESDAY. HEAT ADVISORIES MAY BE NEEDED IF THESE CONDITIONS
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 6, 2:23 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT FRI AUG 6 2010

ALZ018-019-062115-
CALHOUN AL-ETOWAH AL-
323 PM CDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH AND NORTHEASTERN
CALHOUN COUNTIES UNTIL 415 PM CDT...

AT 323 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HOKES BLUFF...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PIEDMONT...
  REAVES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

75
Special weather statement, Aug 6, 2:31 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT FRI AUG 6 2010

ALZ021-062130-
CLEBURNE AL-
331 PM CDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEBURNE COUNTY
UNTIL 430 PM CDT...

AT 331 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF MOSHAT TO
HOKES BLUFF...AND MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MARS HILLS...
  EDWARDSVILLE...
  FRUITHURST...
  MUSCADINE...
  BORDEN SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

75
Special weather statement, Aug 6, 3:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT FRI AUG 6 2010

ALZ025-027-062230-
SHELBY AL-TALLADEGA AL-
413 PM CDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA AND SHELBY COUNTIES
UNTIL 530 PM CDT...

AT 410 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING CLUSTERS
OF STRONG THUNDERSTORMS NEAR AMERICAN
VILLAGE...WILSONVILLE...CHILDERSBURG...AND SYCAMORE...MOVING SOUTH
AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

03
Special weather statement, Aug 6, 3:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT FRI AUG 6 2010

ALZ019-062200-
CALHOUN AL-
413 PM CDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN COUNTY UNTIL 500 PM
CDT...

AT 414 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM JACKSONVILLE TO OHATCHEE...
AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  JACKSONVILLE...
  SAKS...
  FORT MCCLELLAN...
  COBB TOWN...
  ANNISTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

75
Special weather statement, Aug 6, 3:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT FRI AUG 6 2010

ALZ026-062215-
ST. CLAIR AL-
416 PM CDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. CLAIR COUNTY UNTIL
515 PM CDT...

AT 414 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN ST. CLAIR COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

03
Special weather statement, Aug 6, 3:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT FRI AUG 6 2010

ALZ038-062200-
CHAMBERS AL-
416 PM CDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAMBERS COUNTY UNTIL
500 PM CDT...

AT 417 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKEVIEW TO RIDGE GROVE...
AND MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LANETT...
  VALLEY...
  KELLAM HILL...
  WEST CHAMBERS...
  STURKIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

75

The radar

The Birmingham radar (KBMX), 12 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
August 6, 3:25 PM CST
Where
Shelby County, Montevallo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.100, -86.870

Power lines knocked down on White Street.

Flash Flood, Tuscaloosa

When
August 6, 7:02 PM CST
Where
Tuscaloosa County, 0.72 mi E of Englewood to 0.84 mi E of Englewood
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
33.121, -87.558

Around two feet of water flowing over the roadway near the entrance of Shelton State Community College resulting in stalled cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254494, 254497.